Advertisement

Health officials urge people to carry naloxone after rise in overdose deaths

Published: Apr. 14, 2022 at 5:20 PM PDT
Email This Link
Share on Pinterest
Share on LinkedIn

PORTLAND, Ore. (KPTV) – Health officials in Washington State are urging people carry naloxone because of a sharp rise in overdose deaths. The Washington State Department of Health said it wants everyone to carry naloxone to help prevent deaths from opioid overdose. Naloxone is a medicine that rapidly reverses an opioid overdoes and comes in two forms, a nasal spray or intramuscular kit.

“It’s absolutely necessary I think that there should be complete community saturation of naloxone, every patient, every person should have naloxone on them,” Emily Skogrand, an OHSU Clinical Pharmacist, said. Skogrand said an overdose can present itself in multiple ways.

“If someone is unresponsive you’ll want to administer an external rub, see if they respond, overdose could also look like if they are struggling to breathe or making a gurgling sound when they’re breathing,” she said. “It could also be that their fingers or their lips are turning gray or blue.”

You can get naloxone at many local pharmacies in both Washington and Oregon. Skogrand explained that both forms are equally effective but the nasal spray is easier to use.

“Take out the nozzle you’ll want to press your two fingers on top of by the nozzle,” Skogrand explained, as she demonstrated how to use the nasal spray. “You’ll then want to insert the nozzle into the person’s nare all the way up until your fingers touch the bottom of their nose. And then you’ll want to press down on the plunger administering the naloxone spray.”

Skogrand also explained how to use the intramuscular injection kit.

“You’ll next want to take your vial of naloxone, you’ll flip the lid off. Open up your syringe. Remove the cap. Press the needle into the plunger, turn the vile upside down, draw the entire liquid into the syringe. Pull the vile off, you’ll then want to pick your site so pick a muscle with good blood supply, so your arm or your thighs,” she said.

Skogrand explained the kits come with two doses and in some cases you may need to administer an additional dose, but you can never give too much.

“No there is no danger in administering too much naloxone, you can’t overdose on naloxone, all it would do is reverse the opioid effect so the patient may not feel very good,” she said. Skogrand said it’s important to make sure everyone in your home knows where it is and how to use it if needed. She suggests making carrying naloxone as common as carrying your phone or keys.

“You never know when you’re going to be in a situation when you would need naloxone and also what a powerful tool, it’s a life-saving medication, you are able to save someone’s life with just a spray in their nare,” she said.